SSRI medications including Lexapro, Zoloft and Prozac are a common first line treatment for depression and anxiety. SSRI medications are well tolerated and useful, however sexual dysfunction in both men and women is a common concern and a notable reason for discontinuation. Below are some considerations for treatment and management.
- Sexual health should be addressed in psychiatric appointments since dysfunction can be a symptom mental illness. It often improves as part of healing and is benefitted by treatment including pharmacotherapy.
- The reason why SSRI’s cause dysfunction is still uncertain but does appear to be dose dependent.
- Most common sexual side effect is delayed ejaculation, but other side effects can include anorgasmia, decreased lubrication, decreased libido and impotence.
- At times, Zoloft is prescribed to target premature ejaculation.
- Paroxetine appears to cause the greatest sexual side effects
- Zoloft appears to cause greater side effects than Prozac and Lexapro which appear to be equivalent
- Over 40 percent of patients experiencing sexual dysfunction will consider stopping SSRI medication
- Wait- Often side effects decrease over time. A few months can make a significant difference
- Reduce the dose- Dose reductions can improve these side effects
- Change dose time- At time the side effect may only occur for a few hours after the dose. Consider moving to a time when it would decrease effect on sexual activity
- Wellbutrin: If a patient is demonstrating response to an SSRI, consider Bupropion to target sexual dysfunction
- Studies with daily dosing at 150-300 mg of XL demonstrated improvement in 66% of patients
- As needed dosing of 75 mg appeared to provide benefit to 38% of patients
- PDE5 inhibitors: Sildenafil and tadalafil provide benefit to men with erectile dysfunction. Benefits in women remain unclear
- Saffron- Potential effects of nitric oxide levels in the body appears to benefit sexual interest
- Studies in men and women demonstrated benefit at 4 weeks with 15 mg twice a day
- Male erection quality improved
- Female lubrication and sexual interest improved
- Limited benefit to orgasm
- Overall safe with adverse events/side effects similar to placebo
PSSD: Post SSRI Sexual Dysfunction can be a concern. While most regain normal sexual health after discontinuation of medication, there is evidence that certain people may have lasting sexual consequences from these meds. The exact number is unknown. Usually there is gradual improvement, though for some this appears to be permanent consequence. This is noted in case reports in literature.
Conclusion: Sex is an important and enjoyable part of life. Depression can impact interest significantly. Frustratingly the medications that treat this condition can also affect sexual functioning at times. This dilemma stresses the need that sexual health should be discussed as a standard part of a mental health appointment. If not, medication compliance may wane, symptoms may worsen and functioning decline. Additionally, all patients should be aware of the risk of sexual dysfunction related to these medications and have access to potential viable treatments.
- Corliss, Julie: https://www.health.harvard.edu/womens-health/when-an-ssri-medication-impacts-your-sex-life
- Csoka AB, Bahrick A, Mehtonen OP. Persistent sexual dysfunction after discontinuation of selective serotonin reuptake inhibitors. J Sex Med. 2008 Jan;5(1):227-33. doi: 10.1111/j.1743-6109.2007.00630.x. Erratum in: J Sex Med. 2008 Dec;5(12):2977.. Csoka, A [corrected to Csoka, AB]. PMID: 18173768.
- Jing E, Straw-Wilson K. Sexual dysfunction in selective serotonin reuptake inhibitors (SSRIs) and potential solutions: A narrative literature review. Ment Health Clin. 2016;6(4):191-196. Published 2016 Jun 29. doi:10.9740/mhc.2016.07.191
-written by Joshua Stein, MD